Sertraline May Cause Dental Implant Failure

SSRI

A recent report published in the Journal of Prosthodontics suggests that an antidepressant drug called sertraline (best known by its brand name Zoloft), may increase the likelihood of dental implant failure. Part of a class of antidepressants called selective serotonin reuptake inhibitors (SSRIs), the reason for this problem is unknown. Other drugs in this class are not implicated, if taken singly. But when SSRIs are combined, and a patient is taking two or more of this type of antidepressant, study results do indicate that implant failure is more likely to result.

How the Study Was Conducted

Researchers examined the records of more than five thousand patients seen at the Mayo Clinic in Rochester, Minnesota, between 1995 and 2014. All patients were receiving their first dental implant, and more than three thousand were women. Over ninety percent of the patients had no problems with their dental implant more than five years later. For approximately five hundred of them, however, their implant failed on average within the first year.

Further examining these failures, researchers looked specifically at the patients’ pharmaceutical profiles and whether they were taking one or more of the following six medication groups: citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine, and sertraline. Patients taking sertraline had a 60% greater chance of implant failure. In addition, “compared with patients with no history of SSRI use, patients who used 2 or more SSRIs had significantly greater risk of implant failure.”

These results suggest that before receiving a dental implant, patients using sertraline need to discuss switching to a different SSRI or class of antidepressant with their doctor and dentist. It also highlights the importance of informing the dentists at the Sacramento Dentistry Group of all medications you take and of any changes to your medications. This should be done before receiving treatment and after any major dental procedure, such as receiving a dental implant.

No Comments

Leave a Reply